Alert archive / Wyoming / Tornado Warnings in 2023
Tornado Warning 4, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at May 18, 2023, 11:40 AM MDT for Albany County, Laramie County, Wyoming. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2023, 11:40 AM MDT (17:40 UTC)
- Expired
- May 18, 2023, 12:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 11:40 AM MDT | TORNADO | 7 Ene Laramie, WY | NUMEROUS REPORTS OF A LANDSPOUT TORNADO ENE OF LARAMIE. LOCATION ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 5.7 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
074
WFUS55 KCYS 181740
TORCYS
WYC001-021-181815-
/O.NEW.KCYS.TO.W.0004.230518T1740Z-230518T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
1140 AM MDT Thu May 18 2023
The National Weather Service in Cheyenne has issued a
* Tornado Warning for...
Southeastern Albany County in southeastern Wyoming...
West central Laramie County in southeastern Wyoming...
* Until 1215 PM MDT.
* At 1139 AM MDT, a confirmed tornado was located near Yellow Pine
Campground, or 8 miles east of Laramie, moving east at 20 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
North Crow Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4130 10550 4139 10546 4140 10515 4120 10522
TIME...MOT...LOC 1739Z 282DEG 16KT 4133 10542
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
Natoli2 follow-up statements
565
WWUS55 KCYS 181758
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
1158 AM MDT Thu May 18 2023
WYC001-021-181815-
/O.CON.KCYS.TO.W.0004.000000T0000Z-230518T1815Z/
Albany WY-Laramie WY-
1158 AM MDT Thu May 18 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 PM MDT FOR EASTERN
ALBANY AND WEST CENTRAL LARAMIE COUNTIES...
At 1157 AM MDT, a severe thunderstorm capable of producing a tornado
was located near North Crow Campground, or 14 miles east of Laramie,
moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
North Crow Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4130 10542 4136 10540 4136 10517 4120 10522
TIME...MOT...LOC 1757Z 282DEG 16KT 4131 10531
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Natoli311
WWUS55 KCYS 181809
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
1209 PM MDT Thu May 18 2023
WYC001-021-181818-
/O.EXP.KCYS.TO.W.0004.000000T0000Z-230518T1815Z/
Albany WY-Laramie WY-
1209 PM MDT Thu May 18 2023
...THE TORNADO WARNING FOR EASTERN ALBANY AND WEST CENTRAL LARAMIE
COUNTIES WILL EXPIRE AT 1215 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4130 10542 4136 10540 4136 10517 4120 10522
TIME...MOT...LOC 1808Z 282DEG 16KT 4130 10526
$$
NatoliWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at May 18, 3:09 AM MDT, 8 hours 31 minutes earlier.
Area forecast discussion, May 18, 3:09 AM MDT, 8 hours 31 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 309 AM MDT Thu May 18 2023 .SHORT TERM...(Today through Saturday) Issued at 305 AM MDT Thu May 18 2023 KCYS radar loop early this morning shows rain showers, and a few embedded thunderstorms, developing and tracking east across eastern Wyoming and the southern/central Nebraska Panhandle. Surface cold front, some jet energy aloft, and residual midlevel instability have been enough to initiate shower and thunderstorm development through most of the night. Current observations are indicating the cold front becoming stationary and showing signs of drifting northward as surface winds have shifting into the south in several locations such as Laramie and Cheyenne after northerly winds were observed before midnight. Seeing some enhancement on radar echoes to the north of I-80, which may be some WAA aloft north of the cold front. Surface analysis across the regions shows the front near Elk Mountain, extending east just north of the I-80 corridor with northwest winds reported at Bear Creek (northern Laramie County), but southeast winds near the Colorado border. The position of this front/convergence boundary will be key in thunderstorm development today through late this evening. Otherwise, some haze and smoke from the Canadian wildfire activity has pushed into the area due to northerly winds behind the main cold front. Added patchy smoke to the forecast through this evening...mainly north of Interstate 80. A somewhat cooler airmass has spread across the region early this morning with highs today struggling to reach the low to mid 60s for most areas. The warmest locations should be further north and east where more sunshine is expected this afternoon. The front is expected to take another slow jog southwest this morning as additional cooler air up north advects southward behind the strong upper level low near the Great Lakes Region. NAEFS climo probabilities still show 90th to 95th percentile PWs across southeast Wyoming and the southern Nebraska panhandle with values between 0.75 to 1.00 inch. With moisture advection and lift along the Laramie Range and the cold front, expect Albany, Laramie, and eastern Carbon Counties to have the best chances for widespread showers and thunderstorms today...and likely multiple rounds through this evening. Upper level jet is also forecast to strengthen today across the central plains resulting in enhanced diffluent flow aloft towards the right entrance region of the jet streak...which should aid in additional lift across the area. Increased POP between 70 to 90 percent along and west of the I-25 corridor. Based on recent high resolution model output, some places may see another quick half inch of rain or more with activity quickly developing around noon. Tapered POP as you head east with probabilities closer to 20 to 40 percent towards Chadron and Alliance. Thankfully, severe weather is not expected with little to no shear present. Friday will be similar, but precipitation chances won't be quite as high due to limited to no instability and the frontal boundary much further south. High temperatures are forecast to be in the 60s to low 70s. Any rain showers should be confined to the mountains and along and south of the Interstate 80 corridor. All models then show an upper ridge axis drifting east out of the Great Basin Region and into the northern and central Front Range for Saturday. Expect a warming trend with highs back into the 70s in all locations and some low 80s possible further north. .LONG TERM...(Saturday night through Wednesday) Issued at 200 AM MDT Thu May 18 2023 The GFS and ECMWF are starting to show closer solutions for Sunday night through Tuesday, but then begin to divert Tuesday night. The upper level ridge shifts eastward Saturday night through Monday, before it is broken down by a Pacific NW trough. As this trough moves into Wyoming Monday night to Tuesday, and Pacific moisture is advected into southeast Wyoming and the Nebraska panhandle, PWATs jump up to 0.50 to 0.80 inches, even getting close to 1.00 inches in the eastern Nebraska panhandle. This moisture, when paired with 500 to 1,000 J/kg of CAPE, will support shower and thunderstorm development, however due to very weak flow, shear is less than 20 knots, so major severe storms are not expected. Coverage will likely be widely scattered Sunday afternoon, becoming more scattered to numerous going into Tuesday and Wednesday. Temperatures will be highs in the 70s to low 80s with lows 40s to 50s. High temperatures may end up being slightly lower if overcast skies develop earlier in the day. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 135 AM MDT Thu May 18 2023 Rain shower coverage has decreased, but still isolated to scattered showers moving east across southeast Wyoming and the Nebraska panhandle. Still cannot rule out a few lightning strikes and rumbles of thunder. Brief MVFR conditions due to low CIGs or poor visibility may be possible in any showers/thunderstorms passing over a terminal. The cold front has passed through, so MVFR to IFR CIGs have developed, and will likely persist until near 18Z. Areas of fog possible due to light winds and residual moisture as well, mainly in the Nebraska panhandle. Thursday afternoon, after 18Z expect another round of VCTS/VCSH. Showers and thunderstorms will begin to taper off between 02Z and 05Z. Areas of smoke and haze are currently impacting KCDR and KAIA, dropping the VIS to IFR. This will likely continue through the next 24 hours. && .FIRE WEATHER... Issued at 134 AM MDT Thu May 18 2023 No fire weather concerns through this weekend due to green up conditions and another chance for wetting rainfall today. && .HYDROLOGY... Issued at 134 AM MDT Thu May 18 2023 No major changes to hydrology concerns for the next 24 to 48 hours. Snowmelt in the mountains will continue through this weekend in addition to additional runoff from locally heavy showers and thunderstorms, particularly today and tonight. A Flood Warning remains in effect for the Little Snake River until further notice with river level fluctuating between minor to moderate flood stage near Baggs and Dixon. A Flood Watch remains in effect along the Upper North Platte River from Saratoga to Sinclair, which may approach flood stage as early as Friday, but more likely later this weekend. In addition, will have to watch the Encampment River and Laramie River with forecasts showing river levels near or just below Action Stage Friday and through the weekend. Decent precipitation today may result in additional rises. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...LK AVIATION...LK FIRE WEATHER...TJT HYDROLOGY...TJT
Hazardous weather outlook, May 18, 5:04 AM MDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 504 AM MDT Thu May 18 2023 WYZ103>107-109>118-191115- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 504 AM MDT Thu May 18 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Another round of showers and thunderstorms are expected to form late this morning over the mountains and track southeast over the area into this evening. These thunderstorms may track over the same area through the afternoon and produce heavy rainfall along with small hail. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A drier airmass will limit thunderstorm coverage into the weekend. Thunderstorms will return to southeast Wyoming by early next week. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-191115- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County-Goshen County- East Laramie County- 504 AM MDT Thu May 18 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Another round of thunderstorms are possible today with drier conditions expected for this weekend. The best chance for thunderstorms will be across the southern Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, May 18, 9:58 AM MDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Cheyenne WY 958 AM MDT Thu May 18 2023 WYZ101>119-191700- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- Including the cities of Douglas, Glenrock, Bill, Deer Creek, Lusk, Redbird, Garrett, Esterbrook, Seminoe Dam, Medicine Bow, Shirley Basin, Bordeaux, Wheatland, Guernsey, Torrington, Rawlins, Arlington, Elk Mountain, Baggs, Saratoga, Encampment, Centennial, Albany, Laramie, Bosler, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs 958 AM MDT Thu May 18 2023 A weak cold front moved through southeast Wyoming last night which allowed for Canadian high pressure to build into the area. Along with this Canadian high pressure, areas of smoke from Canadian Wildfires has begun to seep into southeast Wyoming. This smoke has been fairly dense especially along and east of the I-25 corridor where the visibility had dropped below one mile at times this morning around Torrington. The smoke will continue to spread south and west through the remainder of the day and tonight. If you are outdoors please be extra cautious and avoid prolonged exposure to smoke.
Special weather statement, May 18, 11:16 AM MDT, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1116 AM MDT Thu May 18 2023
WYZ106-115-116-181800-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Laramie Valley WY-
1116 AM MDT Thu May 18 2023
...A strong thunderstorm will impact portions of east central Albany
County through NOON MDT...
At 1115 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Bosler, or 29 miles north of Laramie, moving southeast
at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Albany
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4171 10577 4180 10567 4172 10532 4151 10553
TIME...MOT...LOC 1715Z 305DEG 18KT 4173 10567
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NatoliThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:17 PM MDT | Special Weather Statement | CYS | 43 min | |
| May 17, 7:07 PM MDT | Special Weather Statement | CYS | Laramie | 53 min |
| May 17, 8:38 PM MDT | Special Weather Statement | CYS | Albany | 67 min |
| May 18, 11:16 AM MDT | Special Weather Statement | CYS | Albany | 44 min |
| May 18, 11:36 AM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 39 min |
| May 18, 11:55 AM MDT | Special Weather Statement | CYS | Albany | 50 min |
| May 18, 12:30 PM MDT | Special Weather Statement | CYS | Laramie | 45 min |
| May 18, 12:50 PM MDT | Special Weather Statement | CYS | Laramie | 25 min |
| May 18, 1:23 PM MDT | Special Weather Statement | CYS | Laramie | 37 min |
| May 18, 2:08 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 52 min |
Nearby
Tornado Warnings in Wyoming, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.